British Heart Foundation

2 steps forward, 3 steps back

There I was, 10 weeks post AVR, feeling good, no painkillers. Then I got complacent. I returned to my singing group and joined in the singing for a couple of hours. It didn't hurt particularly at the time, but boy have I paid for it in the following days! My sternum feels sore and intercostal muscles feel strained, so I'm back on paracetamol.

The advice? Don't get complacent, start gently and build up! Who knew singing was so strenuous!

14 Replies

Wow, really goes to show how careful you need to be, I would never have thought singing could have such an effect. You must have belting out the show tunes! ;) It's good that you have been feeling well enough to return to some of your hobbies though. I think 3 steps forward, 2 steps back would be a more accurate description. Sounds to me like you are making progress, however slow and frustrating. Good luck! x


Thanks Laura. It has certainly taught me a lesson. I start my cardiac rehab next week. My goals are being fit for our walking holidays, looking after the grandchildren and singing with my chorus. Hopefully after 8 weeks rehab I'll be well on the way! Hope you are continuing to get fit. I'll never catch you up on the FitBit group. My average will have plummeted this week. Love Margaret x

1 like

Hi Margaret,

I’m so sorry to hear that you are feeling sore after rejoining your singing group. So frustrating when it probably gives you pleasure. It is surprising how easy it is to knock yourself for six. I still find sleeping in a bed uncomfortable for my sternum and so am still in Gerry my geriatric chair.

I hope you can enjoy singing pain free very soon, well done for giving it a try just 10 weeks post op.

Take care,

Dory x💕


Thanks Dory. I've only got myself to blame. Things are getting back to normal today thankfully.

Poor you having to sleep in the chair. I can sleep okay in bed, but I still cuddle the 'teddie' thing to my chest, so that I don't roll onto my front. Hopefully you'll soon be well enough to return to your bed. Take care. Love Margaret xx


Thank you Margaret, I find the chair very comfortable so not too much of a hardship. It is interesting to read Sina’s comment as I too have a thyroid problem, Graves Disease. It has been kept under control for the last 20 years with the same dose of medication. My heart surgery seems to have sent it off kilter again so my cardioversion has been postponed until my thyroid function is back to normal. I wonder if others have experienced this? I too can no longer sing very well.

Fingers crossed you will be well enough to take part in the competition in May, slowly, slowly...

With love, Dory xxx💕


Yes don't give up, just take it slower, lol.

Ha I wished I could sing. My thyroid seems to have messed that up last four years.

Best wishes and I hope you manage to rest up so you can get back to the singing really soon :))) 😊


Thanks so much. I've certainly learned my lesson to take things slowly! I hope you are well. Love Margaret x


Glad to hear you are ready to rock n rol when you have had a rest.

Will we be seeing, sorry hearing you on the voice any time soon. Go girl 😉



I had my AVR back in May last year and I to sing in a choir. I went back in October in time for Carol season. I did not get chest/wound pain but did find I could not hold some of the long notes. I feel that the singing is very good for me as I have to do lots of deep breathing and it is relaxing.

Sounds like you are doing really well, I wonder if you are sore because you are doing too much ? If it does not settle down maybe speak to either your GP or the rehab team.

1 like

Thanks. Yes, it was definitely due to overdoing the breathing. It didn't hurt at the time. I love singing too, and we have a competition coming up in May which I'm hoping to take part in. As you know, singing is good for you on many levels, posture, breathing etc. Not to mention the feel-good factor. After a couple of days taking it easy I'm back on track, thanks.

Love Margaret xx


Hi Margaret, good to hear from you. Sorry to hear that you are suffering after the singing, how do you feel apart from that? Hopefully you will be able to take it easy and maybe just sing a little bit.

Best wishes



Yes thanks Annette. After a couple of days taking it easy I'm feeling okay again. I've learned my lesson and will be building up gradually in future. I hope you are doing well.

Love Margaret x


Thanks for the advice. 3 1/2 weeks since same op. Starting to feel much better. Will be aware now due to your experience. This is why this forum is so good!! Phil Garner


Yes Phil. Take care, as they say 'you are not out of the woods yet!'

Good luck



You may also like...